Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 12, 2020, 8:11 PM EDT for Lawrence County, Ohio. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 8:11 PM EDT (00:11 UTC)
- Expired
- Jul 12, 2020, 8:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:15 PM EDT | HAIL 0.75 | Aid, OH | PICTURE FROM TWITTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WUUS51 KRLX 130011
SVRRLX
OHC087-130045-
/O.NEW.KRLX.SV.W.0096.200713T0011Z-200713T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
811 PM EDT Sun Jul 12 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lawrence County in southeastern Ohio...
* Until 845 PM EDT.
* At 810 PM EDT, a severe thunderstorm was located over Lake
Vesuvius, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Vesuvius and Aid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3857 8268 3867 8262 3862 8236 3843 8247
TIME...MOT...LOC 0010Z 298DEG 17KT 3860 8260
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
408
WWUS51 KRLX 130027
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
827 PM EDT Sun Jul 12 2020
OHC087-130045-
/O.CON.KRLX.SV.W.0096.000000T0000Z-200713T0045Z/
Lawrence OH-
827 PM EDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN LAWRENCE COUNTY...
At 826 PM EDT, a severe thunderstorm was located 7 miles southeast of
Lake Vesuvius, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3856 8259 3864 8254 3862 8236 3846 8245
TIME...MOT...LOC 0026Z 298DEG 17KT 3856 8251
HAIL...1.00IN
WIND...60MPH
$$
25787
WWUS51 KRLX 130039
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
839 PM EDT Sun Jul 12 2020
OHC087-130049-
/O.EXP.KRLX.SV.W.0096.000000T0000Z-200713T0045Z/
Lawrence OH-
839 PM EDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3856 8259 3864 8254 3862 8236 3846 8245
TIME...MOT...LOC 0039Z 298DEG 17KT 3853 8244
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:38 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 12, 7:38 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 738 PM EDT Sun Jul 12 2020 .SYNOPSIS... Shortwave brings showers and storms this afternoon and evening. High pressure in control through Wednesday. Another heat wave expected by the middle of the week. Cold front by the end of week. && .NEAR TERM /THROUGH MONDAY/... As of 730 PM Sunday... Made some further reductions to PoPs for the next few hours with most activity focused ahead of the approaching trough axis. Overall, convection is on the downward trend and would expect this trend to continue heading into the late evening, however a few strong to marginally severe storms remain will remain possible over the next couple hours across our western counties. Skies clear quickly with passage of the trough axis tonight with temperatures falling to saturation into the early morning hours. Will see at least river fog forming heading into the morning hours, with additional patchy fog across areas that do receive any measurable rainfall this evening. As of 415 PM Sunday... Pared back PoP coverage to isold/low end sct across much of this area this afternoon with more robust activity mainly focused along a psuedo warm front across southeast Ohio, northern West Virginia and southwest Pennsylvania. Further south, the cumulus field does show some agitation with a few diurnally driven showers/thunderstorms popping up over the next couple hours, but would expect more significant coverage to hold off until arrival of better mid-level forcing with approach the upper trough currently across the lower Ohio Valley late this afternoon/early evening. Given the presence of 30-35KT deep layer shear at least some updraft organization will be possible with these storms, in addition to any bonus near surface baroclinic vorticity generation near the aforementioned boundary. As of 220 PM Sunday... Scattered showers continue to move across the northern half of the CWA this afternoon and more widespread convection is expected later in the day as a shortwave trough and cold front approach from the west. While showers currently continue to be of a scattered nature, increased instability with this incoming system may allow for more organized convection later today. Persistent cloud cover along the northern portion of the CWA has helped to keep temperatures somewhat cooler this afternoon which may help limit stronger storm formation in that area. That being said, the entire CWA is still within a marginal risk of both severe storms and excessive rainfall. With PW values in the 1-2" range and CAPE around 1000-2000 J/kg, could have some heavy downpours within some of the stronger storms. Should any storms become severe, wind is the primary threat expected. The trough axis and cold front are expected to push through the area overnight with high pressure gradually building in behind. During the day Monday, high pressure strengthens as upper level ridging moves into the area. Should be a fairly dry day, though and afternoon shower or storm may develop. Temperatures are expected to be in the low to mid 80s in the lowlands and upper 60s to upper 70s in the higher elevations. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 240 PM Sunday... Quiet weather conditions will continue as a sfc high pressure builds from the north Tuesday. Models show H500 ridge gradually building over the OH Valley by Wednesday. Soundings show very dry column aloft through this period. Therefore, negated chances for precipitation resulting in a very dry period. Temperatures return to above normal, reaching the mid 90s by Wednesday afternoon. Another heat wave is progged by Wednesday, with heat index reaching the mid 90s Wednesday afternoon and even the upper 90s by Thursday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 240 PM Sunday... Models show H500 ridging moving east of the area early Thursday. However, a broader H500 high pressure system is expected to develop over the central plains, perhaps leaving a corridor in the northern stream for embedded shortwaves to ride along into our area. Showers or storms can be expected with each shortwave by the end of the week. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 730 PM Sunday... Diurnal showers near CKB/EKN will fade over the next couple hours, while a more substantial line of showers and thunderstorms associated with an approaching upper level wave will march east across the forecast area this evening. Highest confidence in TS impact on station at HTS with lesser chances at CRW/BKW as the line weakens after sunset. Skies clear quickly as the upper level wave passes tonight with temperatures dropping quickly to saturation under very light northwesterly flow. Dense river valley fog forms heading into the early hours, with more patchy fog possible away from rivers in areas that receive measurable precipitation. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Moderate. ALTERNATE SCENARIOS: Timing and duration of convection may differ. Extent of fog overnight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H L L L HTS CONSISTENCY H H H H H H H H L L L L BKW CONSISTENCY H H H H H H H H H M L L EKN CONSISTENCY H H H H H H H M L L L L PKB CONSISTENCY H H H H H H H H H L L L CKB CONSISTENCY H H H H H H H M M L L L AFTER 00Z TUESDAY... IFR River fog possible Tuesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JLB NEAR TERM...JP/JLB SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JP
Hazardous weather outlook, Jul 12, 2:43 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 243 PM EDT Sun Jul 12 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-131845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 243 PM EDT Sun Jul 12 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. A few thunderstorms this afternoon and evening may become strong to perhaps severe with strong gusty winds as the primary threat. The Storm Prediction Center indicates there is a Marginal Risk of severe weather for the entire region through this evening. Isolated high water impacts may also occur with some of the slower moving thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 12, 6:52 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
652 PM EDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 6 SSW HOLLY RIVER STATE 38.59N 80.39W
07/12/2020 WEBSTER WV 911 CALL CENTER
ONE TREE REPORTED DOWN ON RT 20 ON HODAM
MOUNTAIN.
&&
ABESpecial weather statement, Jul 12, 7:49 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
749 PM EDT Sun Jul 12 2020
OHZ087-130015-
Lawrence-
749 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LAWRENCE COUNTY...
At 748 PM EDT, a strong thunderstorm was located near Lake Vesuvius,
moving southeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ironton, Lake Vesuvius, Vernon and Pedro.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3868 8276 3868 8271 3872 8270 3867 8251
3852 8264 3859 8276 3860 8274 3865 8277
TIME...MOT...LOC 2348Z 296DEG 14KT 3866 8272
25Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.